Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Blacksburg, VA

July 28, 2005Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 8:27 PM EDT for Yadkin County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 8:27 PM EDT (00:27 UTC)
Expired
Jul 28, 2005, 9:32 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:00 PM EDTTSTM WND DMGCourtney, NCNUMEROUS TREES DOWN
Jul 28, 9:00 PM EDTTSTM WND DMGEast Bend, NCNUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 290028
SVRRNK
NCC197-290130-
/O.NEW.KRNK.SV.W.0094.050729T0027Z-050729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES SOUTHWEST OF BUCK SHOALS TO 11 MILES SOUTH OF
  HUNTSVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF RONDA
  TO 3 MILES NORTHEAST OF MOCKSVILLE...AND MOVING NORTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...

  LONE HICKORY...
  COURTNEY...
  YADKINVILLE...
  ARLINGTON...
  NEBO...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS IREDELL 
COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3598 8090 3583 8048 3618 8014 3625 8058
      3623 8084

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 290058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT THU JUL 28 2005

NCC197-290130-
/O.CON.KRNK.SV.W.0094.000000T0000Z-050729T0130Z/
YADKIN NC-
858 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
YADKIN COUNTY...

AT 855 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROOKS
CROSSROADS TO 8 MILES SOUTHEAST OF ENON...OR ALONG A LINE EXTENDING
FROM 7 MILES SOUTH OF ELKIN TO 6 MILES WEST OF WINSTON-SALEM...MOVING
NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARLINGTON...NEBO...BOONVILLE AND EAST BEND.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
THE SOUTHERN PART OF YADKIN COUNTY. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

LAT...LON 3598 8090 3583 8048 3618 8014 3625 8058
      3623 8084

$$

WP
000 
WWUS51 KRNK 290132
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT THU JUL 28 2005

NCC197-290142-
/O.EXP.KRNK.SV.W.0094.000000T0000Z-050729T0130Z/
YADKIN NC-
932 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR YADKIN COUNTY EXPIRED AT 930
PM EDT...

THE LINE OF SEVERE THUNDERSTORMS HAD EXITED THE COUNTY...AND THE 
WARNING WAS ALLOWED TO EXPIRE.

IF YOU LIVE IN YADKIN COUNTY AND EXPERIENCED WIND DAMAGE OR HAIL...
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT TOLL 
FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3598 8090 3583 8048 3618 8014 3625 8058
      3623 8084

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:49 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 28, 7:49 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT THU JUL 28 2005

.AVIATION...

ONE CLUSTER OF SHOWERS AND THUNDERSTORMS OVER THE WESTERN COUNTY
WARNING AREA WILL CROSS ROA BETWEEN 01-03Z AND WILL LOWER THE CIGS
AND VSBYS TO MVFR LEVELS. A LINE OF STRONGER THUNDERSTORMS IS ALSO
APPROACHING FROM NORTH CAROLINA AND IS EXPECTED TO REACH DAN
AROUND 03Z...RESULTING IN MVFR TO IFR CONDTITIONS. DUE TO LIGHT
WINDS AND HIGH AMOUNTS OF LOW LEVEL MOISTURE...MVFR FOG WILL FORM
AGAIN OVERNIGHT. HOWEVER VSBYS AND CIGS AT LWB WL BE LFR TO LIFR
AFT 08Z. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY
AFTERNOON.

&&

.PREVIOUS DISCUSSION...
(ISSUED 301 PM EDT THU JUL 28 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL
CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM
AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD
SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM
WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO
STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES.
WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT
WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN
THIS EVENING.

MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND
PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS
BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH
EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON
SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT.  THEN
AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE.
WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING
HIGHEST POPS TOWARD SE CWA.

WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING
CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE
DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL.

LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND
INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS
THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA.
THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN
FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE
MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN
WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES
RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE
EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT
IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT
WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION.
WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE
WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER.
ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW
CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND
NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO
NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS
Hazardous weather outlook, Jul 28, 3:46 PM EDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-292000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL
AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

NCZ001-002-018-VAZ015-016-292000-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING
WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
292000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS
AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 28, 4:50 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     COLLIERSTOWN            37.77N 79.58W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN

0425 PM     HAIL             COLLIERSTOWN            37.77N 79.58W
07/28/2005  1.00 INCH        ROCKBRIDGE         VA   LAW ENFORCEMENT

&&

WPERRY
Local storm report, Jul 28, 5:19 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 W BUENA VISTA CITY    37.73N 79.42W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN ALONG INTERSTATE 81.

0450 PM     TSTM WND DMG     1 W BUENA VISTA CITY    37.73N 79.39W
07/28/2005                   ROCKBRIDGE         VA   LAW ENFORCEMENT

            TREES DOWN.

&&

WPERRY
Local storm report, Jul 28, 5:52 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             COLLIERSTOWN            37.77N 79.58W
07/28/2005  1.25 INCH        ROCKBRIDGE         VA   EMERGENCY MNGR

0425 PM     TSTM WND DMG     COLLIERSTOWN            37.77N 79.58W
07/28/2005                   ROCKBRIDGE         VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.

&&

AMS
Local storm report, Jul 28, 6:31 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
07/28/2005                   SMYTH              VA   LAW ENFORCEMENT

            TREES DOWN.

&&

WPERRY
Local storm report, Jul 28, 6:56 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     5 E ATKINS              36.87N 81.33W
07/28/2005  68 MPH           SMYTH              VA   AWOS

&&

WPERRY
Special weather statement, Jul 28, 8:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU JUL 28 2005

NCZ004>006-020-VAZ044-058-290115-
CASWELL-HALIFAX-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN-
820 PM EDT THU JUL 28 2005

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AND EVENTUALLY INTO SOUTHSIDE VIRGINIA
THROUGH 11 PM. THE STORMS WILL MOVE THROUGH YADKIN COUNTY BETWEEN
735 PM AND 830 PM...REACHING STOKES AND ROCKINGHAM COUNTIES BY 915
PM. EXPECT DEADLY CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH
AND VERY HEAVY RAIN WITH THE STRONGEST STORMS. THESE STORMS...IF
THEY HOLD TOGETHER WILL MAKE IT TO DANVILLE BY 1030 PM. BE PREPARED
FOR THIS STORMS. STAY INDOORS AND AWAY FROM WINDOWS. IF TRAVELING...
TORRENTIAL DOWNPOURS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE
ROADS.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:13 PM EDTSevere Thunderstorm WarningRNKStokes, Surry51 min
Jul 28, 10:06 PM EDTSevere Thunderstorm WarningRNKRockingham42 min
Jul 28, 10:19 PM EDTSevere Thunderstorm WarningRNKCaswell41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.